Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 98, NWS Austin/San Antonio, TX

May 31, 2009Dimmit County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 31, 2009, 6:32 PM CDT for Dimmit County, Zavala County, Texas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2009, 6:32 PM CDT (23:32 UTC)
Expired
May 31, 2009, 7:30 PM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Dimmit County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:40 PM CDTHAIL 0.58 W Asherton, TXPEA TO MARBLE SIZE HAIL, WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN.
May 31, 7:40 PM CDTHAIL 1.7513 Ssw Asherton, TXNICKEL TO GOLF BALL SIZE HAIL REPORTED NEAR THE BRISCOES CATARINA RANCH...TIME IS RADAR ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 312332
SVREWX
TXC127-507-010030-
/O.NEW.KEWX.SV.W.0098.090531T2332Z-090601T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIMMIT COUNTY...
  ZAVALA COUNTY...

* UNTIL 730 PM CDT.

* AT 626 PM CDT...NWS RADAR SHOWED A LINE OF THUNDERSTORMS...
  SOME SEVERE...FROM WEST OF LA PRYOR TO WEST OF CRYSTAL CITY
  AND CARRIZO SPRINGS...AND TO THE SOUTHWEST PART OF DIMMIT
  COUNTY.  THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  PENNY SIZE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...FREQUENT
  DANGEROUS LIGHTNING...AND PERIODS OF LOCALLY HEAVY RAIN.  THESE
  THUNDERSTORMS ARE MOVING EAST AT 10 TO 15 MPH. 

* SOME LOCATIONS IN THE WARNING INCLUDE ASHERTON...WINTER HAVEN...
  CATARINA...CRYSTAL CITY...LIGHT...LAS VEGAS...BRUNDAGE...WASHER...
  LOMA VISTA...LA PRYOR...BIG WELLS...CARRIZO SPRINGS AND BATESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2908 9944 2822 9943 2820 10011 2872 10011
      2904 10011
TIME...MOT...LOC 2327Z 235DEG 12KT 2859 10000

$$
1 follow-up statement
000 
WWUS54 KEWX 312359
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 PM CDT SUN MAY 31 2009

TXC127-507-010030-
/O.CON.KEWX.SV.W.0098.000000T0000Z-090601T0030Z/
ZAVALA TX-DIMMIT TX-
659 PM CDT SUN MAY 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DIMMIT AND ZAVALA COUNTIES...

AT 658 PM CDT...A LINE OF THUNDERSTORMS...SOME SEVERE...WAS FROM
WEST OF LA PRYOR TO SOUTHWEST OF CARRIZO SPRINGS...MOVING TO THE
EAST AT 10 TO 15 MPH.  THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING 
PENNY SIZE HAIL...WIND GUSTS NEAR OR IN EXCESS OF 60 MPH...FREQUENT
DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN.  

SOME LOCATIONS IN THE WARNING AREA INCLUDE ASHERTON...CATARINA...
LAS VEGAS...BRUNDAGE...WASHER...LOMA VISTA...LA PRYOR...
BIG WELLS...CRYSTAL CITY...CARRIZO SPRINGS...AND BATESVILLE.

LAT...LON 2908 9944 2822 9943 2820 10011 2872 10011
      2904 10011
TIME...MOT...LOC 2353Z 235DEG 12KT 2864 9992

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:17 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 5:17 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 PM CDT SUN MAY 31 2009

.DISCUSSION...
A QUICK UPDATE SENT TO CATCH ENHANCED CONVECTION NEAR EAGLE PASS
AND APPROACHING PANDALE THIS EVENING. ANOTHER AREA LOOKS TO BE
SLOW TO CLEAR OF CONVECTION OVER THE NORTHERN HILL COUNTRY
ADDITIONAL UPDATES MAY BE NECESSARY AS 18Z MODELS SUGGEST
CONVECTION OVER WEST TX WILL BUILD INTO THE HILL COUNTRY LATER
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 219 PM CDT SUN MAY 31 2009/

DISCUSSION...
SURFACE PRESSURE GRADIENT WILL REMAIN STRONG ENOUGH FOR STRATUS
TONIGHT, MONDAY NIGHT AND TUESDAY NIGHT. PRECIPITABLE WATER VALUES
ARE SHOWN AS REMAINING SLIGHTLY ABOVE NORMAL (1.5) OVER SECTIONS
OF SOUTH CENTRAL TEXAS THROUGH MONDAY, THEN INCREASING ACROSS ALL
SOUTH CENTRAL TEXAS AND PARTS OF THE HILL COUNTRY TUESDAY. HOWEVER
NO SURFACE BOUNDARIES, OTHER THAN THE ESCARPMENT, ARE AVAILABLE
FOR SHOWER DEVELOPMENT. UPPER HEIGHTS SLOWLY RISE OVER THE NEXT 60
HOURS BUT REMAIN BELOW 5850 METERS. MINOR DISTURBANCES WILL
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS IF PASSAGE IS
COINCIDENT WITH MAX HEATING. ALSO BECAUSE OF LACK OF SURFACE
BOUNDARIES FEEL THE SHOWER ACTIVITY WILL BE LIMITED TO NIGHTTIME
LIFT ALONG THE FACE OF THE ESCARPMENT AND AFTERNOON LIFTING ALONG
THE SERRANIAS DEL BURRO MOUNTAINS IN NORTHEAST MEXICO.

A GENERALLY UNSTABLE ATMOSPHERE REMAINS OVER THE REGION THROUGH MONDAY,
NO DISTURBANCES TUESDAY, A GENERAL INCREASE IN ATMOSPHERIC LIFTING
THURSDAY AS THE COLD FRONT MOVES SOUTH THROUGH THE REGION, THEN NO
MORE DISTURBANCES UNTIL SATURDAY. BY THEN THERE IS ONLY ENOUGH
MOISTURE AVAILABLE TO GENERATE CLOUDS.

TEMPERATURE WISE, MIN TEMPS WILL RETURN TO SEASONAL NORMALS WITH
THE FRONTAL PASSAGE AND THROUGH THE WEEKEND. MAX TEMPS WILL BE
SLIGHTLY ABOVE NORMAL EXCEPT FOR FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  91  71  90  72 /  20  10  10  20  20
AUSTIN BERGSTROM INTL AIRPORT  67  89  68  90  72 /  10  10  10  20  20
NEW BRAUNFELS MUNI AIRPORT     67  91  69  91  71 /  10  10  10  20  10
BURNET MUNI AIRPORT            69  87  68  89  70 /  20  10  10  20  20
DEL RIO INTL AIRPORT           72  94  73  95  74 /  40  20  20  10  10
GEORGETOWN MUNI AIRPORT        68  89  69  88  71 /  20  10  10  20  20
HONDO MUNI AIRPORT             68  91  69  90  70 /  10  10  10  10  10
SAN MARCOS MUNI AIRPORT        67  89  69  88  71 /  10  10  10  20  20
LA GRANGE - FAYETTE REGIONAL   69  89  70  90  70 /  10  10  10  20  10
SAN ANTONIO INTL AIRPORT       71  89  71  91  72 /  10  10  10  20  10
STINSON MUNI AIRPORT           70  91  72  91  71 /  10  10  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/08
Hazardous weather outlook, May 31, 5:56 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 AM CDT SUN MAY 31 2009

TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
556 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 31, 5:10 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT SUN MAY 31 2009

TXZ202-203-217-218-228-010000-
KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS...
CRYSTAL CITY...CARRIZO SPRINGS
510 PM CDT SUN MAY 31 2009

AT 508 PM...RADAR SHOWED AN AREA OF WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO NEAR EAGLE PASS TO
NORTH OF EL INDIO. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE
FOR THE NEXT 1 TO 2 HOURS OVER KINNEY AND MAVERICK COUNTIES...WITH
POSSIBLE DEVELOPMENT FURTHER EAST ACROSS UVALDE...ZAVALA...AND
DIMMIT COUNTIES.

THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF
25 TO 50 MPH...SOME BRIEF HAIL...AND FREQUENT DEADLY LIGHTNING.
BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM
THESE SHOWERS AND THUNDERSTORMS.
Special weather statement, May 31, 5:34 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 PM CDT SUN MAY 31 2009

TXZ202-203-217-218-228-010030-
KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS...
CRYSTAL CITY...CARRIZO SPRINGS
534 PM CDT SUN MAY 31 2009

...SCATTERED THUNDERSTORMS OVER KINNEY AND MAVERICK COUNTIES...

AT 530 PM...RADAR SHOWED AN AREA OF SCATTERED SHOWERS AND
THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO EAGLE PASS
AND TO NORTH AND WEST OF EL INDIO. THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE FOR THE NEXT 1 TO 2 HOURS OVER
KINNEY AND MAVERICK COUNTIES...WITH POSSIBLE DEVELOPMENT FURTHER
EAST ACROSS UVALDE...ZAVALA...AND DIMMIT COUNTIES.

THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF
25 TO 50 MPH...SOME HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF
PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM THESE
SHOWERS AND THUNDERSTORMS.
Special weather statement, May 31, 6:16 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT SUN MAY 31 2009

TXZ218-228-010030-
ZAVALA-DIMMIT-
INCLUDING THE CITIES OF...CRYSTAL CITY...CARRIZO SPRINGS
616 PM CDT SUN MAY 31 2009

...SCATTERED THUNDERSTORMS WILL INCREASE OVER ZAVALA AND
DIMMIT COUNTIES...

AT 612 PM...RADAR SHOWED AN AREA OF SCATTERED SHOWERS AND
THUNDERSTORMS OVER MAVERICK COUNTY...MOVING EAST AT 5 TO
10 MPH. THESE THUNDERSTORMS WILL MOVE ACROSS ZAVALA AND
DIMMIT COUNTIES IN THE NEXT 1 TO 2 HOURS...AS THEY CONTINUE
MOVING EAST AT 5 TO 10 MPH.

THE STRONGER THUNDERSTORMS WILL PRODUCE WIND GUSTS OF
25 TO 55 MPH...SOME HAIL...AND FREQUENT DEADLY LIGHTNING.

BRIEF PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE FROM THESE SHOWERS
AND THUNDERSTORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:15 PM CDTAreal Flood AdvisoryEWXBandera, Medina85 min
May 31, 5:58 PM CDTSevere Thunderstorm WarningEWXMaverick62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.